Log in
Parkinson's Movement
13,969 members12,520 posts

Joint pain with levodopa (carbidopa-levodopa) increasing dose? Is it a side effect?

My husband is in the one-month trial of weekly increasing levodopa doses, and suddenly his knee hurts really badly. Could this be a side effect of the levodopa? He's only on the second week, the second increase of the dosage (25/100), four times a day, this week.

15 Replies
oldestnewest

Hi there, don't know if this could be a side effect of levodopa. or not. I guess it may not be! It may be the result of lack of movement and/or an infection/gout.

My husband had a very sore knee while not very mobile and in bed. Check your husband's knee. Does it look puffy and feel hot, more so than the rest of his leg? If so, get a doctor to look at it urgently! And be very careful how anyone moves his leg!!

This happened to my husband after he had pneumonia and was still on antibiotics. He was in hospital at the time and the doctors missed it on their rounds, but the pain on my husband's face meant I did not. He was diagnosed with gout and the knee was aspirated within a few hours. Involved a large needle and was definitely not a comfortable procedure, but after fluid was removed, it got better.

Even if the knee is not inflamed, get a doctor to check it out. Would have thought any side effect of drugs would be more general, not specific to one limb.

Hope this helps and you get an answer soon. Knees can be extremely painful!

Hugs

Jen xxx

Reply

I have knee pain on the unaffected side due to overuse - compensating for weak locomotion on the affected side.

Reply

This list of known side effects of carbidopa / levodopa includes joint pain and is quite lengthy.

mentalhealthdaily.com/2016/...

Art

1 like
Reply

Thank you, Jen, Parkbear, and Art! It's so hard to figure out. He has no walking issues yet, so I have a hard time it could be from favoring one side. I just hope it's not the carbidopa/levodopa itself, which seems the most likely option. It doesn't look like gout at all, there's nothing to see. I appreciate the input!

Reply

One of my friends with PD has about 65% of the side effects from that list including the joint pain.

Art

Reply

Levodopa medication has several serious side effects. We are all different and what affects you in one way does not necessarily affect in the same way.

AS you have just started to take levodopa mediaction and before you get hooked on it, why don't you at least look at what exercise can do for you. It is the ONLY thing that has so far shown to be able to help sow down or even reverse the progression of Pd.

Look at my profile and also at my website reverseparkinsons.net and start getting on the right track. Contact me from my website and I can help you, at no charge.

3 likes
Reply

Mr pepper what helps Tremor

Reply

Hi Rosabella. The first thing is to accept what is! That means, put the tremor into perspective. Medication can only hide the tremor for a short while and then it comes back again. But medication does not continue to hide it for as long as it did when you started. You have to take more medication until you are taking so much that it does not work anymore. What do you do then?

Get used to the tremor. It does not hurt but it is unsightly. DR Chris Hageseth in Colorado has had a resting tremor for years and he teaches others to do exercises to make them stronger and he encourages them to forget the tremors and get on with their lives.

Have you noticed that when you use the had that has the tremor, it stops trembling?

If you clench that fist, the tremor stops. If you splay your fingers out to their limits, the tremor stops. So if yo want to hide your tremor, all you have to do is clench your fist or splay your fingers out and hold them close against your body. But why hide it? GET USED TO IT!

Reply

I tried to fist but it still shakes and I tried to spread my fingers why and it still shakes

Reply

Fingers wide not why

Reply

Did you try to clench your fist very tight or not very tight? The same with the splayed fingers?

Reply

Have a neurologist appointment on this Tuesday I know she's going to want me to start sinemet. I don't want to start it but I would have got to have relief from this tremor I work part-time and it's bothering me and I can't get to sleep at night do you have any suggestions. Do you think muscle relaxer would help the tremor

Reply

Hi, I've had PD for 10 , Ive never taken any levodopa based meds, took selegiline for 8 years, now on NO meds, and two months ago my joints, especially knees ache badly. Who knows what is going to hit us next? Darn curse!!!!

Reply

I'm not on any PD meds either. I have a right hand tremor that is driving me insane! I have a neurologist appointment this Tuesday I know she's going to suggest I take sinemet but I don't want to I don't know what to do

Reply

Hi Blue Jeans. So leased to hear of someone else who took Selegiline and now, after 8 years no longer needs any medication. I took levodopa meds for 2 years and then switched to Seegiline and after 8 years came off and have stayed off since 2002.

Do you do any fast walking?

1 like
Reply

You may also like...